Iowa, 2013High Wind in Iowa, August 1, 2013
August 1, 2013 · NWS OAX · 1 event in 1 county or zone
Thunderstorms developed near a stationary front in northern Nebraska early in the afternoon of August 1. The storms intensified and moved southeast through the evening and the strongest storms remained in Nebraska.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed near a stationary front in northern Nebraska early in the afternoon of August 1. The storms intensified and moved southeast through the evening and the strongest storms remained in Nebraska. However, in response to the thunderstorms to the east, strong gradient winds spread over southwest Iowa causing at least one strong wind gust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 1, 2:20 PM CST, 6 hours 35 minutes earlier.
Area forecast discussion, Aug 1, 2:20 PM CST, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
320 PM CDT THU AUG 1 2013
.DISCUSSION...
ACTIVE WEATHER EXPECTED THIS EVENING AS A MATURE MCS ACROSS
NORTHERN NEBRASKA SHOULD ROLL EAST SOUTHEAST. SEVERE WATCH
REMAINS IN EFFECT FOR NORTHEAST NEBRASKA AND NORTHWEST IOWA...AND
A TORNADO WATCH IN EFFECT FOR MUCH OF NORTH CENTRAL NEBRASKA. HOP
WRF AND RAP SEEM TO HAVE THE BEST HANDLE ON DEVELOPING CONVECTION...
THUS WILL HAVE HIGH POPS THIS EVENING WITH A SEVERE THREAT. HAVE
ISSUED A COUPLE OF SEVERE WARNINGS IN EXTREME NORTHEAST NEBRASKA...
BUT WE HAVEN'T BEEN ABLE TO GET ANY HAIL REPORTS BIGGER THAN
DIME TO NICKEL SIZE. EFFECTIVE SHEAR REMAINS QUITE HIGH AT 50 TO
60 KNOTS...BUT MID LEVEL LAPSE RATES ARE SLIGHTLY MARGINAL. WILL
ALSO CONTINUE TO MONITOR TRENDS AND ISSUE WARNINGS AS NECESSARY
FOR LARGE HAIL AND DAMAGING WINDS WITHIN THE STRONGEST CORES...AND
MAY HAVE TO EVENTUALLY EXTEND THE WATCH FURTHER EAST/SOUTHEAST
TOWARD THE I80 CORRIDOR IN TIME. THE BACK EDGE OF THE PRECIPITATION
WILL PROBABLY STILL BE IN THE AREA FRIDAY MORNING MOVING OUT OF
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. THE AFTERNOON MAY BE MOSTLY
DRY...ALTHOUGH THERE DOES APPEAR TO BE ANOTHER WEAK SURGE OF
MOISTURE MOVING SOUTH...WHICH COULD BRING A SLIGHT CHANCE OF
STORMS FRIDAY NIGHT.
BY SATURDAY...HIGH PRESSURE NOSING SOUTH OUT OF THE DAKOTAS SHOULD
KEEP SATURDAY DRY AND SLIGHTLY COOLER. THIS NORTHEASTERLY FLOW
BECOMES EAST SATURDAY NIGHT. AT THE SAME TIME...THERE IS ANOTHER
WAVE MOVING OUT OF THE ROCKIES...SO IT WILL BE A BATTLE OF HOW FAR
EAST THIS SYSTEM CAN GET BY DAYBREAK SUNDAY...VERSUS THE DRY
EASTERLY FLOW WITH HIGH PRESSURE ACROSS THE MID MISSISSIPPI RIVER
VALLEY. CHANCES SHOULD SPREAD ACROSS THE FORECAST AREA SUNDAY
THOUGH...BUT MAY STILL STRUGGLE TO MOVE INTO WESTERN IOWA. WAVE
COULD MOSTLY BE EAST SOUTHEAST OF THE AREA SO SHOULD BE MOSTLY DRY
SUNDAY NIGHT.
FOR THE EXTENDED FORECAST...THE REGION REMAINS IN PESKY NORTHWEST
FLOW. FORECAST CHALLENGES REMAIN TRYING TO TIME WEAK WAVES INTO
THE AREA...THUS OVERALL FORECAST CONFIDENCE REMAINS LOW. TOWARD
THE END OF THE PERIOD...ANOTHER FRONT SETTLING SOUTH COULD BRING
SOME COOLER TEMPS TO THE REGION BY THURSDAY...BUT COULD ALSO SHUNT
ANY PRECIP THREAT OUT OF THE AREA AS WELL.
DEWALD
&&
.AVIATION...18Z TAFS FOR KOFK...KOMA AND KLNK.
SCATTERED TSTMS ARE EXPECTED TO DEVELOP AND MOVE ACROSS THE
REGION...POSSIBLY HITTING TAF SITES LATE THIS AFTERNOON AND INTO
THE EVENING HOURS. CONDITIONS SHOULD REMAIN VFR FOR THE MOST
PART...HOWEVER SOME OF THESE STORMS COULD CONTAIN LARGE HAIL AND
DAMAGING WINDS AND MVFR TO IFR CONDITIONS.
KERN
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Aug 1, 3:21 PM CST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
421 PM CDT THU AUG 1 2013
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-021130-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
421 PM CDT THU AUG 1 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND FRIDAY
THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD ACROSS THE
AREA THIS EVENING AND SPREAD SOUTH THROUGH THE OVERNIGHT.
DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY HAZARDS...HOWEVER LOCALLY
HEAVY RAINFALL IS ALSO POSSIBLE.
THUNDERSTORMS MAY LINGER INTO FRIDAY MORNING AND THEN REDEVELOP
AGAIN FRIDAY AFTERNOON. SOME OF THESE STORMS COULD BE SEVERE
FRIDAY AFTERNOON.
.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY
THERE IS A SLIGHT CHANCE OF STORMS ON FRIDAY EVENING IN SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA.
THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA LATE SATURDAY
NIGHT...PERHAPS LINGERING INTO SUNDAY.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS MAY BE NEEDED THIS EVENING.
KERN
In the hours before
Special weather statement, Aug 1, 7:44 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
844 PM CDT THU AUG 1 2013
NEZ066-068-089-090-020215-
JOHNSON NE-GAGE NE-OTOE NE-LANCASTER NE-
844 PM CDT THU AUG 1 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JOHNSON...
NORTHEASTERN GAGE...SOUTHWESTERN OTOE AND SOUTHEASTERN LANCASTER
COUNTIES UNTIL 915 PM CDT...
AT 841 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FIRTH...OR 18 MILES SOUTH OF LINCOLN...
MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HICKMAN...FIRTH...STERLING...ADAMS...CORTLAND...PANAMA AND ROCA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
FRIDAY MORNING FOR CENTRAL NEBRASKA.
LAT...LON 4054 9675 4068 9666 4053 9629 4031 9654
TIME...MOT...LOC 0141Z 326DEG 28KT 4055 9661
BOUSTEAD
Local storm report, Aug 1, 7:54 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
854 PM CDT THU AUG 01 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM HEAVY RAIN 3 E GARLAND 40.94N 96.93W
08/01/2013 M1.80 INCH SEWARD NE EMERGENCY MNGR
&&
VDEWALDSpecial weather statement, Aug 1, 7:57 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
857 PM CDT THU AUG 1 2013
NEZ078-088-089-020230-
JEFFERSON NE-GAGE NE-SALINE NE-
857 PM CDT THU AUG 1 2013
...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON...GAGE AND SOUTHERN
SALINE COUNTIES UNTIL 930 PM CDT...
AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HALLAM TO DE
WITT TO 6 MILES EAST OF OHIOWA...OR ALONG A LINE EXTENDING FROM 21
MILES SOUTH OF LINCOLN TO 12 MILES NORTHWEST OF BEATRICE TO 35 MILES
SOUTHEAST OF YORK...AND MOVING SOUTHEAST AT 45 MPH.
WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BEATRICE...DE WITT...PLYMOUTH...WESTERN...CLATONIA...PICKRELL...
DAYKIN...FILLEY...TOBIAS...JANSEN...SWANTON...VIRGINIA AND HARBINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
FRIDAY MORNING FOR CENTRAL NEBRASKA.
LAT...LON 4038 9737 4047 9737 4040 9701 4053 9683
4052 9677 4039 9646 4015 9647 4013 9710
TIME...MOT...LOC 0155Z 297DEG 41KT 4052 9676 4038 9694 4040 9733
BOUSTEADLocal storm report, Aug 1, 7:58 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
858 PM CDT THU AUG 01 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG LEIGH 41.70N 97.24W
08/01/2013 COLFAX NE PUBLIC
SEVERAL POWER POLES DOWN. SIGNIFCANT TREE DAMAGE. TREE
FELL ONTO HOME THROUGH ROOF. OBTAINED THROUGH SOCIAL
MEDIA.
&&
VDEWALDLocal storm report, Aug 1, 8:51 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
951 PM CDT THU AUG 01 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND DMG SWANTON 40.38N 97.08W
08/01/2013 SALINE NE EMERGENCY MNGR
EM REPORTS HALF THE TOWN WITHOUT POWER AND SEVERAL LARGE
TREES ACROSS STREETS.
&&
BOUSTEADLocal storm report, Aug 1, 8:52 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
952 PM CDT THU AUG 01 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM HEAVY RAIN 1 E MILLIGAN 40.50N 97.37W
08/01/2013 M3.09 INCH SALINE NE EMERGENCY MNGR
0950 PM HEAVY RAIN 6 SW WILBER 40.42N 97.04W
08/01/2013 M3.45 INCH SALINE NE EMERGENCY MNGR
0950 PM HEAVY RAIN SWANTON 40.38N 97.08W
08/01/2013 M2.90 INCH SALINE NE EMERGENCY MNGR
&&
VDEWALDHigh Wind, Montgomery
- When
- August 1, 8:55 PM CST
- Where
- Montgomery forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.030, -95.156 (the zone’s center; the record gives no point)
Strong gradient winds spread over parts of southwest Iowa in response to thunderstorms over southeast Nebraska. A wind gust of 67 mph was measured by the Awos in Red Oak.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 1 to 2, 20132 deaths · 1 event
- Drought in Iowa, August 1 to 31, 2013$945 million · 45 events
- Hail and Damaging Winds in Nebraska, August 1 to 2, 2013$65 million · 1.75 in hail · 42 events
- Drought in Texas, August 1 to 31, 2013$90 million · 13 events
- Hail and Damaging Winds in North Carolina, August 1, 20131 death · 1 injured · $15,000 · 1 in hail · 3 events
- Wildfire in Oregon, August 1 to 6, 20131 death · 2 injured · 1 event
- Drought in Oklahoma, August 1 to 31, 2013$27 million · 3 events
- Drought in Texas, August 1 to 31, 2013$5.0 million · 24 events
- Flash Flood and Hail in Wyoming, August 1, 2013$10 million · 1.75 in hail · 6 events
- Hail and Damaging Winds in Nebraska, August 1, 2013$1.3 million · 2.75 in hail · 42 events
- Flash Flooding in Georgia, August 1, 2013$3.1 million · 6 events
- Wildfire in Washington, August 1 to 16, 2013$3.5 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457569.